MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS
Model Number 1008968
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that coseal was used for hemostasis and had to be wiped off from the apical cuff because the pump was not engaging during the first couple of attempts.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a direct correlation between heartmate (hm) 3 left ventricular assist system (lvas), (b)(6) and the reported event could not conclusively be established through this evaluation.The customer communicated that no additional information was available.The patient remains ongoing on heartmate 3 left ventricular assist system (lvas), serial number (b)(6), and no further related events have been reported at this time.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.The ifu cautions that after the apical cuff has been sewn to the heart, the metal ring on the apical cuff should extend above the felt surface to allow proper engagement and locking with the slide lock of the heartmate 3 left ventricular assist device (lvad).During the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.The heartmate 3 mini apical cuff kit instructions for use (ifu), rev.E, is currently available.The section entitled ¿surgical procedures¿ explains how to prepare the mini apical cuff and the apical cuff holder for use.Section ¿directions for use¿ explains how to secure the mini apical cuff to the ventricle.This section also instructs the user that the mini apical cuff should be affixed only by the sew-then-cut method and pledgets should be placed no more than one and a half centimeters from the edge of the felt.Affixing the mini apical cuff using methods other than the prescribed technique can lead to challenges engaging the slide lock mechanism.In addition, this section describes how to insert the pump into the ventricle.This ifu cautions: when sewing the mini apical cuff to the exterior of the heart, the felt surface should have a flat or convex shape.This is so that the pump and slide lock mechanism can engage the metal ring on the mini apical cuff.The suture knots should not interfere with the connection.If a sealing agent is used on or near the mini apical cuff, it should not interfere with the slide lock mechanism.If the slide lock mechanism on the heartmate 3 lvad fails to engage, do not make further attempts to engage until retracting the slide lock mechanism.Evidence of the slide lock mechanism failing to engage will be either visual evidence of the yellow ¿wings,¿ or a tactile feel of three ridges versus one.The slide lock will not engage the mini apical cuff unless initially fully retracted.If difficulty persists when engaging the slide lock mechanism, the lvad should be removed from the mini apical cuff to visualize what might be preventing the connection.The mini apical cuff must be affixed to the left ventricle only by the sew-then-cut method.Using the cut-then-sew method may lead to challenges with engaging the slide lock mechanism.The mini apical cuff must be affixed to the left ventricle only by the prescribed technique in this document to avoid challenges with engaging the slide lock mechanism.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.Review of the lvad final assembly device history records showed that the cuff lock installed on (b)(6) passed all inspection and testing steps.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS IMPLANT KIT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18434283
Report Number2916596-2023-08835
Device Sequence Number7781487
Product Code DSQ
UDI-Device Identifier05415067039286
UDI-Public05415067039286
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/04/2022
Device Model Number1008968
Device Catalogue Number1008968
Device Lot Number7630659
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2023
Supplement Date Received by Manufacturer04/02/2024
Initial Report FDA Received Date01/03/2024
Supplement Report FDA Received Date04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/20/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexMale
Patient Weight124 KG
Patient EthnicityNon Hispanic
Patient RaceWhite